Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 21, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 31, 2023, 2:30 PM MDT for Butte County, Custer County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 2:30 PM MDT (20:30 UTC)
- Expired
- May 31, 2023, 5:18 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WGUS55 KPIH 312030
FFWPIH
IDC023-037-312330-
/O.NEW.KPIH.FF.W.0021.230531T2030Z-230531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
230 PM MDT Wed May 31 2023
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
Southeastern Custer County in central Idaho...
Central Butte County in southeastern Idaho...
* Until 530 PM MDT.
* At 229 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates up to one inch
of rain has already fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of southeastern
Custer and central Butte Counties including Leslie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4395 11330 4381 11344 4386 11361 4401 11348
FLASH FLOOD...RADAR INDICATED
$$
JKEYES2 follow-up statements
693
WGUS75 KPIH 312124
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
324 PM MDT Wed May 31 2023
IDC023-037-312330-
/O.CON.KPIH.FF.W.0021.000000T0000Z-230531T2330Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte ID-Custer ID-
324 PM MDT Wed May 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN CUSTER AND CENTRAL BUTTE COUNTIES...
At 324 PM MDT, Doppler radar indicated that the thunderstorms that
prompted the warning have weakened and moved east. Radar estimates
of between 1 and 3 inches of rain have fallen over the warned area
and thus the threat of flash flooding continues across the warned
area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4395 11330 4381 11344 4386 11361 4401 11348
FLASH FLOOD...RADAR INDICATED
$$
Huston143 WGUS75 KPIH 312318 FFSPIH Flash Flood Statement National Weather Service Pocatello ID 518 PM MDT Wed May 31 2023 IDC023-037-312328- /O.CAN.KPIH.FF.W.0021.000000T0000Z-230531T2330Z/ /00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butte ID-Custer ID- 518 PM MDT Wed May 31 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CUSTER AND CENTRAL BUTTE COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4395 11330 4381 11344 4386 11361 4401 11348 $$ Huston
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:01 PM MDT, 29 minutes earlier.
Area forecast discussion, May 31, 2:01 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 201 PM MDT Wed May 31 2023 .SHORT TERM...Today and Thursday. The upper level low over southern California will keep moisture moving into our area, especially our southern areas. The troughing over the Washington and Oregon will continue to bring moisture over our northern areas, especially the northern Central mountains. Our northern and southern areas have the best chance of scattered showers and thunderstorms this afternoon with the Snake Plain/Eastern Magic Valley and Arco desert looking to just get isolated showers and thunderstorms. Look for gusty winds, small hail, and moderate to heavy rain with thunderstorms. Southwest of Burley and the Central mountains are in an Excessive Rainfall Outlook (ERO) and have the best potential for flash flooding with slowing moving thunderstorms today. These same areas have the best lift as well with CAPE of 1000 to 1500 J/kg. The best shear or 20 to 25 kts is in the Central mountains. The storms in the Central mountains look to have better hail and gusty wind potential. Tomorrow, Thursday, the low in southern California looks to move east and north as it starts to fill and weaken. This will bring even more moisture into our area. The trough over Washington and Oregon will approach the Idaho line. This trough will bring slightly more moisture and instability into our area as well. Look for more widespread showers and thunderstorms tomorrow with better coverage than today. Again, expect gusty winds, small hail, moderate to heavy rainfall with thunderstorms. Most of our area Thursday will be under the ERO outlook. Only the Shoshone area and most of the Eastern Magic valley are out of the ERO. Look for chances of flash flooding again tomorrow afternoon, especially over the mountains and urban areas with training and slow moving storms. Look for near normal temperatures today and slightly below normal temperatures Thursday with more overall cloud cover likely. Wyatt .LONG TERM...Friday through next Wednesday. With one main area of low pressure centered over Colorado and another off the British Columbia Coast, broad troughing over the Rocky Mountains will support a shortwave trough ejected from the ERN Pacific low keeping active weather going through the weekend. Precipitation will be characterized showers and thunderstorms peaking in intensity during the afternoon and evening hours becoming increasingly isolated overnight. PWATs continue to run between 120 to 180 percent of normal supporting stronger thunderstorms to be efficient rain producers. The ECMWF remains more bullish on keeping those higher PWATs in place through the weekend and while ensemble solutions remain in good agreement on a ridge of high pressure building in the Pacific NW, the GFS continues to be the drier solution bringing some of that WRN drier air further east. The latest NBM forecast supports a blend of the ECMWF and GFS solutions keeping with chances for showers and thunderstorms each day with temperatures beginning a warming trend starting Sunday. Early next week, deterministic and ensemble solutions point to a near repeat of the weather pattern earlier the previous week as a slow moving low works east through California and the SRN Great Basin keeping precipitation chances going as warm air remains in place. Afternoon highs starting Monday will be in the 70s to mid 80s running about 4 to 8 degrees above normal for many locations. The overall trend in the long term continues to keep our above normal and active weather pattern going through much of next week with little ensemble support for any well defined ridge signature that could bring a return to very dry conditions. MacKay && .AVIATION...For the 18Z TAFS through 18Z Thursday. Our active weather pattern continues across ERN Idaho for Wednesday with another round of scattered afternoon thunderstorms beginning to develop late this afternoon that will increase in coverage and intensity later today. HREF probabilities show a 40 to 60 percent chance of thunderstorms at KPIH, KIDA, and KDIJ with a 70 to 80 percent chance at KBYI and KSUN. Wind gusts up to 45 kts, small hail, and heavy rain are expected with stronger thunderstorms that develop. Predominant VFR conditions are expected outside of showers and thunderstorms with storms capable of MVFR/IFR VIS as they move on station. Thunderstorms starting in the mountains will work out onto the Snake Plain this afternoon and evening as a more organized line of convection pushes north with mostly dry conditions returning overnight outside of isolated mountain showers. Much of the same is expected for Thursday with best chances for thunderstorms shifting east. This is reflected in the HREF probabilities Thursday with a 40 to 60 percent at KPIH and KIDA, a 30 to 40 percent chance at KBYI and KSUN, and a 70 to 80 percent chance at KDIJ. MacKay && .HYDROLOGY...The risk of flooding continues on multiple rivers and creeks across central and eastern Idaho. The daily risk of heavy rainfall will persist through the weekend, and is reflected by all or parts of our area under a MARGINAL RISK for excessive rainfall from the folks at WPC. Any heavy rainfall on top of already swollen/flooding rivers and streams will cause rapid rises, even if they are short-lived. We are also dealing with potential issues due to erosion around the dam spillway at Chesterfield Reservoir. We continue to monitor situation along with local officials, and based on that we have issued a FLASH FLOOD WATCH FOR THE POTENTIAL FAILURE OF THE PORTNEUF DAM SPILLWAY ON CHESTERFIELD RESERVOIR. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for IDZ058. &&
In the hours before
Special weather statement, May 31, 1:57 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Pocatello ID 157 PM MDT Wed May 31 2023 IDZ073-312045- Sun Valley Region ID- 157 PM MDT Wed May 31 2023 ...Nickel sized hail and heavy rainfall will impact portions of north central Blaine County through 245 PM MDT... At 155 PM MDT, the public reported a strong thunderstorm over Ketchum. This storm was nearly stationary. HAZARD...Nickel size hail and heavy rainfall. SOURCE...Public. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Ketchum, Sun Valley, and areas along Warm Springs Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4360 11441 4366 11453 4379 11439 4373 11427 TIME...MOT...LOC 1955Z 217DEG 2KT 4370 11440 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JKEYES
Local storm report, May 31, 2:02 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
202 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM Hail 1 SSE Ketchum 43.67N 114.36W
05/31/2023 M0.88 inch Blaine ID Trained Spotter
Heavy rainfall also reported.
&&
JKEYESSpecial weather statement, May 31, 2:08 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Pocatello ID 208 PM MDT Wed May 31 2023 IDZ068-069-312045- Lost River Range ID-Lost River Valleys ID- 208 PM MDT Wed May 31 2023 ...Up to nickel size hail and heavy rainfall will impact portions of eastern Custer and northwestern Butte Counties through 245 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near Darlington, or 7 miles east of Mackay. This storm was nearly stationary. HAZARD...Up to nickel size hail and heavy rainfall. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of eastern Custer and northwestern Butte Counties between Darlington and Mackey. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4381 11344 4382 11357 4394 11353 4392 11339 TIME...MOT...LOC 2007Z 189DEG 2KT 4388 11348 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JKEYES
Local storm report, May 31, 2:21 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
221 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 1 NNE Ketchum 43.70N 114.37W
05/31/2023 M0.70 inch Blaine ID Public
Heavy rainfall also reported.
&&
CMThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:15 PM MDT | Flash Flood Warning | PIH | Bannock, Power | 3 hr |
| May 30, 6:16 PM MDT | Special Weather Statement | PIH | Minidoka | 89 min |
| May 30, 6:23 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| May 30, 7:12 PM MDT | Special Weather Statement | PIH | Bingham | 63 min |
| May 31, 11:55 AM MDT | Flash Flood Watch | PIH | Bannock, Bingham, Bonneville, Caribou, Power | 5 days |
| May 31, 1:57 PM MDT | Special Weather Statement | PIH | Camas | 48 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Butte | 37 min |
| May 31, 4:02 PM MDT | Special Weather Statement | PIH | Cassia | 43 min |
| May 31, 4:02 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
| May 31, 4:12 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 48 min |
| May 31, 4:20 PM MDT | Flash Flood Warning | PIH | Cassia | 4 hr |
| May 31, 4:36 PM MDT | Special Weather Statement | PIH | Power | 24 min |
| May 31, 4:44 PM MDT | Special Weather Statement | PIH | Power | 46 min |
| May 31, 4:57 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| May 31, 5:08 PM MDT | Special Weather Statement | PIH | Cassia | 37 min |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.